Alert archive / Missouri / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 2, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jan 21, 1997, 11:41 PM CST for Jasper County, Missouri. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 21, 1997, 11:41 PM CST (05:41 UTC)
- Expired
- Jan 22, 1997, 12:30 AM CST
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Jasper County, MO
The radar
The Springfield radar (KSGF), 83 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 21, 11:45 PM CST | Hail 1 | Fidelity, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 21, 11:15 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.7 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 376 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 220545 RRA SVRSGF MOC097-220630- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 1141 PM CST TUE JAN 21 1997 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHWEST MISSOURI ...EASTERN JASPER COUNTY AT 1141 PM...A LINE OF STRONG TO SEVERE STORMS CONTINUED TO MOVE EAST THROUGH JASPER AND NEWTON COUNTIES IN SOUTHWEST MISSOURI. THE STORMS ARE EXPECTED TO PRODUCE UP TO GOLF BALL SIZE HAIL AS THEY MOVE NORTHEAST AT 40 MPH THROUGH AVILLA...SARCOXIE AS WELL AS THE REST OF NEWTON COUNTY. AT 1135 PM...GOLF BALL SIZE HAIL WAS REPORTED BY THE NEWTON COUNTY SHERIFF AT SAGINAW. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NEWTON COUNTY UNTIL 1230 AM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HE\AVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. RUNNELS/RIDDLE &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 2:39 PM CST, 9 hours 2 minutes earlier.
Area forecast discussion, Jan 21, 2:39 PM CST, 9 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 235 PM CST TUE JAN 21 1997 WELL...SFC ANLYS HAS WRMFNT FM CGI-PIR...WITH STRONG TROF FM LOW NR PIR TO SLN-CSM. DRY SLOT VERY EVIDENT ON VSBL LOOP WHICH IS APPROACHING A MOIST AMD MARGINALLY UNSTABLE AIR MASS. DEW POINTS HAVE RISEN INTO THE MID TO UPPER 50S...WHILE MERCURY READINGS RANGE FM 55 TO 65. KICKER WL BE DAY TIME HEATING ACRS E OK...WITH H5 TROF INTERACTING WITH THIS AIR MASS. MEANWHILE SFC S WINDS CONTINUE TO HOWL ACRS CWA...MOST PRONOUNCED ACRS W AREAS. EXPECTED S WINDS OF 15 TO 25 MPH TO CONT THRU MID. PROFILERS STILL DENTOING 50 KTS AT H8 AND ETA PROGS ALMOST 65 KNOTS BY 06Z. FCST PROB OF PD...SVR POTENTIAL AND POPS... AGREE WITH SELS THAT SVR POTENTIAL SHOULD BE OVR AREA...HOWEVER BELIEVE BEST POTENTIAL LINES UP MAINLY ACRS SRN CWA. H3 LFER OVR CWA BETWEEN 00 AND 12Z. THIS COMBINED WITH STRONG LLVL FLW WL GIVE AREA A SHOT OF DAMGING WINDS AT FIRST...THEN COLD POCKET MOVES IN WHICH WL BRING CHC OF HAIL LATER TNGT. MODELS HAVE DIFFERENCES PARTICULARY WITH STRENGHTH & TIMING OF H3 JET AND DIVERGE BEYOND 24 HOURS WITH ETA BEING THE COOLEST. THIS SEEMS THE BEST OPTION AS IT SEEMED TO INITIALIZE BEST OFF TEMPS IN MT/WY FM 12Z. BOTH ETA AND NGM BOTH ARE FORECASTING LIS FM 0 TO -2 BY 06Z AND CAPES ARND 1000. RECOMMENDATIONS... JLN GRP...THIS EVENING. CLOUDY AND BREEZY WITH A 50% CHC OF RW AND A FEW THUNDERSTORMS. TEMPS IN 50S. OVRNGT...BECMG P/CLDY. LOW 40-45. SGF GRP...SHOWERS AND THUNDERSTORMS LIKELY. SOME MAY SVR. LOW MID 40S. UNO GRP...SHOWERS AND THUNDERSTORMS LIKELY. SOME MAY BE SVR WITH DAMAGING WINDS AND LARGE HAIL. LOW ARND 50. AIZ/VIH...CLDY WITH SHOWERS LIKELY...AND PERHAPS A TRW. LOW 40-45. CCF INFO... SGF BB 045/053 030/045 025 04720 JLN BB 042/055 030/047 029 045-0 GORDON
In the hours before
Special weather statement, Jan 21, 11:03 PM CST, 38 minutes before
MOZ056>058-068>071-079>083-089>098-101>106-220705- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1103 PM CST TUE JAN 21 1997 ...SEVERE THUNDERSTORM WATCH 20 IN EFFECT FOR PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI UNTIL 500 AM CST... A COLD FRONT MOVING THROUGH THE OZARKS WILL SERVE AS THE FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT OVERNIGHT. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 500 AM CST FOR A LARGE PART OF SOUTHERN AND CENTRAL MISSOURI. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH AREA: MORGAN MILLER MARIES HICKORY CAMDEN PULASKI PHELPS DADE POLK DALLAS LACLEDE LAWRENCE GREENE WEBSTER WRIGHT TEXAS DENT SHANNON NEWTON MCDONALD BARRY CHRISTIAN STONE DOUGLAS TANEY OZARK HOWELL OREGON INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...LEBANON...WEST PLAINS ...CAMDENTON...ROLLA...NEOSHO AND BUFFALO. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. MS
Special weather statement, Jan 21, 11:05 PM CST, 36 minutes before
MOZ056>058-068>071-079>083-089>098-101>106-220705- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1103 PM CST TUE JAN 21 1997 ...SEVERE THUNDERSTORM WATCH #20 IN EFFECT FOR PORTIONS OF SOUTHWEST AND CENTRAL MISSOURI UNTIL 500 AM CST... A COLD FRONT MOVING THROUGH THE OZARKS WILL SERVE AS THE FOCUSING MECHANISM FOR THUNDERSTORM DEVELOPMENT OVERNIGHT. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER. THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 500 AM CST FOR A LARGE PART OF SOUTHERN AND CENTRAL MISSOURI. THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH AREA: MORGAN MILLER MARIES HICKORY CAMDEN PULASKI PHELPS DADE POLK DALLAS LACLEDE LAWRENCE GREENE WEBSTER WRIGHT TEXAS DENT SHANNON NEWTON MCDONALD BARRY CHRISTIAN STONE DOUGLAS TANEY OZARK HOWELL OREGON INCLUDING THE CITIES OF SPRINGFIELD...BRANSON...LEBANON...WEST PLAINS ...CAMDENTON...ROLLA...NEOSHO AND BUFFALO. A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION. IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. MS
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 11:29 PM CST | Severe Thunderstorm Warning | SGF | Newton | 61 min |
| Jan 21, 11:54 PM CST | Severe Thunderstorm Warning | SGF | Dade, Lawrence, Polk | 51 min |
| Jan 22, 12:07 AM CST | Severe Thunderstorm Warning | SGF | Greene | 68 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.